Alert archive / North Dakota / Wind Advisories in 2013

Wind Advisory 5, NWS Grand Forks, ND

May 10, 201317 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at May 10, 2013, 12:57 PM CDT for 17 counties in North Dakota; 6 counties in Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 10, 2013, 12:57 PM CDT (17:57 UTC)
Expired
May 10, 2013, 9:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
All 23 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2889 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WWUS73 KFGF 101757
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1257 PM CDT FRI MAY 10 2013

...GUSTY WINDS ACROSS EASTERN NORTH DAKOTA AND THE RED RIVER
VALLEY THIS AFTERNOON THROUGH EARLY EVENING...

.A COLD FRONT WILL DROP INTO THE DEVILS LAKE REGION EARLY
THIS AFTERNOON AND REACH THE SOUTHERN VALLEY BY LATE
AFTERNOON. BEHIND THE FRONT...SURFACE WINDS WILL SHIFT TO THE
NORTHWEST AND PICK UP TO AROUND 30 MPH WITH GUSTS TO 4O MPH
AS PRESSURE INCREASES AND COOLER AIR BEGINS TO MOVE IN FROM
CANADA. THE HIGHEST WINDS ARE EXPECTED TO BE ACROSS EASTERN NORTH
DAKOTA AND WITHIN THE RED RIVER VALLEY...AND BEGIN TO SUBSIDE BY
MID EVENING.

MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-110200-
/O.NEW.KFGF.WI.Y.0005.130510T1800Z-130511T0200Z/
KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-
WESTERN WALSH-
INCLUDING THE CITIES OF...HALLOCK...WARREN...CANDO...LANGDON...
CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
VALLEY CITY...ADAMS
1257 PM CDT FRI MAY 10 2013

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* TIMING...EARLY AFTERNOON THROUGH MID EVENING

* WINDS...30 MPH GUSTING TO 40 MPH TO 45 MPH

* IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS 
  LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

MNZ001>003-029-NDZ030-039-049-052-053-110200-
/O.NEW.KFGF.WI.Y.0005.130510T2100Z-130511T0200Z/
WEST POLK-NORMAN-CLAY-WILKIN-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...BRECKENRIDGE...MAYVILLE...FARGO...LISBON...
GWINNER...WAHPETON
1257 PM CDT FRI MAY 10 2013

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING. 

* TIMING...LATE AFTERNOON THROUGH MID EVENING

* WINDS...25 MPH TO 30 MPH WITH GUSTS TO 40 MPH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
SPEICHER
1 follow-up statement
176 
WWUS73 KFGF 110158
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
858 PM CDT FRI MAY 10 2013

...WINDS TO CONTINUE TO DIMINISH TONIGHT...

.STRONG WINDS IN THE WAKE OF A COLD FRONT WILL CONTINUE TO
GRADUALLY DIMINISH TONIGHT. THIS WILL ALLOW THE ADVISORY TO EXPIRE
AT 9PM CDT. 

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-110300-
/O.EXP.KFGF.WI.Y.0005.000000T0000Z-130511T0200Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
858 PM CDT FRI MAY 10 2013

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

WINDS WILL CONTINUE TO DIMINISH TO BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 10, 12:47 PM CDT, 10 minutes earlier.

Area forecast discussion, May 10, 12:47 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1247 PM CDT FRI MAY 10 2013

.UPDATE...
ISSUED AT 1246 PM CDT FRI MAY 10 2013

FOCUS OF AFTERNOON UPDATE WILL BE ON WIND ADVISORY HEADLINE FOR
THIS AFTERNOON. CURRENT UPSTREAM OBS ARE SHOWING WINDS INCREASING
TOWARD ADVISORY LEVELS. INVERTED V SOUNDINGS SHOWING ADIABATIC
LAYER TO NEAR 750 MB...WHICH IS QUITE IMPRESSIVE. ALSO CONTINUE TO
EXPECT DECENT PRESSURE RISES AND EVENTUALLY COLD ADVECTION THAT
WILL HELP WINDS PICK UP IMMEDIATELY BEHIND FRONT. WILL ISSUE
DEVILS LAKE REGION ADVISORY VALID FOR 18Z TO 02Z. THIS WILL
INCLUDE BARNES COUNTY AND NORTHEAST TO KITTSON COUNTY. REMAINDER
OF RED RIVER VALLEY WILL SEE WINDS INCREASE A BIT LATER AS THE
FRONT DROPS TO THE SOUTHEAST...VALID 21Z THROUGH 02Z. WHILE MODEL
GUIDANCE IS SHOWING SUB ADVISORY LEVEL WINDS...IMPRESSIVE
SOUNDINGS AND A HANDFUL UPSTREAM OBS LEAD ME TO BELIEVE WINDS ARE
BEING UNDER FORECAST. LATEST GFS MOS GUIDANCE DID BUMP UP WINDS AT
DVL BY 5 KTS. ALSO MADE MINOR TEMP ADJUSTMENTS THROUGH 12Z
TOMORROW.

UPDATE ISSUED AT 10 AM CDT FRI MAY 10 2013

FORECAST CHALLENGE FOR MORNING UPDATE FOCUSES ON PRECIP TRENDS AND
TEMPERATURES. ARE SEEING SOME WEAK ECHOES ENTERING THE NORTHWEST
CWA NOW...BUT CONFIDENCE OF ANYTHING REACHING SURFACE IS VERY LOW
WITH A STRONG INVERTED V SOUNDING SETTING UP FOR THIS AFTN. THIS
SOUNDING PROFILE ALSO BRINGS CONCERN FOR AFTERNOON ADVISORY LEVEL
WIND CONCERNS...ESPECIALLY AS MID LAYERS SATURATE AND PRECIPITATE
INTO DRY BOUNDARY LAYER. WILL CONTINUE TO MONITORY WIND TRENDS IN
WRN NORTH DAKOTA AND ISSUE WITH 1 PM UPDATE IF NECESSARY. IN
GENERAL COOLED TEMPS OFF A FEW DEGREES ACROSS THE NORTHERN
VALLEY...WHERE WE ARE SEEING THE MOST DEVIATION FOR PREV FCST
TEMP CURVE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI MAY 10 2013

THE NAM WAS THE FAST SOLUTION WHILE THE ECMWF AND GEM WERE THE
SLOWEST AND THE GFS A COMPROMISE. WILL USE THE ECMWF AND GFS.

UPPER LEVEL SHORT WAVE/JET STREAK WAS LOCATED OVER SASK. SHORT WAVE
WILL MOVE ACROSS THE FORECAST AREA TONIGHT AND INTENSIFY. UPPER
LEVEL LOW PRESSURE SYSTEM FORECAST TO CLOSE OFF. MODELS HAVE BACKED
OFF WINDS FROM YESTERDAYS RUN. WILL TRIM BACK WINDS A BIT. HOWEVER
WINDS SHOULD BE UP TODAY AFTER FRONTAL PASSAGE. GOOD MIXING EXPECTED
UP TO AROUND 850 HPA WITH 25 TO 30 KNOTS TO MIX DOWN. BUT NOT QUITE
ENOUGH FOR A WIND ADVISORY. WILL LET DAY SHIFT MONITOR WINDS AND
DETERMINE IF AN ADVISORY IS NEEDED.

LITTLE OR NO CAPE FOR THIS AFTERNOON AND EVENING. HOWEVER WILL KEEP
THREAT OF THUNDER WITH DYNAMIC SYSTEM. MUCH COOLER FOR SAT.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI MAY 10 2013

QUITE COLD FOR SAT MORNING WITH LOWS EXPECTED IN THE TWENTIES.
INCREASE WINDS FOR SUN NIGHT WITH GOOD WARM ADVECTION EXPECTED.

(MONDAY THROUGH THURSDAY)

WARMER AIR WILL BE MOVING INTO THE AREA EARLY NEXT WEEK...WITH MOST
AREAS REACHING OR APPROACHING 80 FOR THE FIRST TIME THIS YEAR. THE
OVERALL PATTERN WILL REMAIN ZONAL...WITH NO MAJOR COOL DOWNS AND
TEMPS ABOVE NORMAL THROUGH THE WEEK. WITH THE ZONAL FLOW...THERE
WILL BE PERIODIC CHANCES FOR SOME SHOWERS OR THUNDER...WITH BETTER
CHANCES FOR SOME ORGANIZED CONVECTION TOWARDS THE END OF NEXT WEEK
PERHAPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1246 PM CDT FRI MAY 10 2013

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON
WITH GUSTY NORTH WINDS TO FOLLOW FRONTAL PASSAGE. SHOWER CHANCES ARE
VERY MINIMAL. VFR CIGS EXPECTED UNTIL LATER TONIGHT WHEN MVFR CIGS
ARE POSSIBLE.

&&

.HYDROLOGY...
ISSUED AT 1246 PM CDT FRI MAY 10 2013

RIVER FLOOD WARNINGS REMAIN IN EFFECT AT EAST GRAND
FORKS...OSLO...DRAYTON AND PEMBINA ALONG THE RED RIVER. MOST POINTS
ALONG THE MAINSTEM RED AS WELL AS THE ND AND MN TRIBUTARIES CONTINUE
TO SEE FALLING RIVER LEVELS. THE RED RIVER AT PEMBINA REMAINS AROUND
A BROAD CREST NEAR 46 FEET. STAGES AT PEMBINA WILL BEGIN TO FALL
SLOWLY OVER THE NEXT SEVERAL DAYS. AT FARGO...WHERE A HIGH WATER
NOTICE REMAINS IN EFFECT...RIVER STAGES HAVE DROPPED BELOW FLOOD
STAGE...WITH CONTINUED SLOWLY RECEDING RIVER LEVELS OVER THE NEXT
SEVERAL DAYS.

OTHERWISE...HIGH WATER NOTICES REMAIN IN EFFECT ALONG THE TWO RIVERS
RIVER AT HALLOCK AND THE PARK RIVER AT GRAFTON. ALONG THE PEMBINA
RIVER...IT APPEARS LEVELS WILL REMAIN BELOW ACTION STAGE AT WALHALLA
AND NECHE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...SPEICHER
SHORT TERM...HOPPES
LONG TERM...HOPPES/DK
AVIATION...TG
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, May 10, 5:48 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 AM CDT FRI MAY 10 2013

MNZ001-004-007-NDZ008-016-027-111100-
WEST POLK-KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-GRAND FORKS-
548 AM CDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

GUSTY NORTH WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
EXPECT WIND GUSTS OF 25 TO 35 MPH. SHOULD WINDS BECOME HIGHER A
WIND ADVISORY MAY BE NEEDED.

A COLD FRONT OVER SOUTHERN SASKATCHEWAN WILL SWEEP ACROSS THE RED
RIVER VALLEY THIS AFTERNOON AND EVENING. GUSTY NORTH WINDS ARE
EXPECTED AFTER FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ006-007-
014-015-024-026-028>030-038-039-049-052>054-111100-
NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH-
548 AM CDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING.

GUSTY NORTH WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
EXPECT WIND GUSTS OF 25 TO 35 MPH. SHOULD WINDS BECOME HIGHER A
WIND ADVISORY MAY BE NEEDED.

A COLD FRONT OVER SOUTHERN SASKATCHEWAN WILL SWEEP ACROSS THE RED
RIVER VALLEY THIS AFTERNOON AND EVENING. GUSTY NORTH WINDS ARE
EXPECTED AFTER FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

Nearby

Wind Advisories in North Dakota, 2013Wind Advisories in Minnesota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.